Kansas, 2014

Dust Storm and High Wind in Kansas, April 27, 2014

April 27, 2014 · NWS GLD · 9 events in 5 counties and zones

An intense low pressure system moved slowly across the Central High Plains which resulted in several high wind and blowing dust events over a 2-3 day period. Wind gusts reached over 60 mph which resulted in minor damage and significantly reduced visibility in blowing dirt.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An intense low pressure system moved slowly across the Central High Plains which resulted in several high wind and blowing dust events over a 2-3 day period. Wind gusts reached over 60 mph which resulted in minor damage and significantly reduced visibility in blowing dirt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 27, 1:37 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 27, 1:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT SUN APR 27 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 135 PM MDT SUN APR 27 2014

THE UPPER LOW WILL LIFT NORTHEAST INTO SOUTHWEST NEBRASKA TONIGHT
AND THEN REMAIN OVER NEBRASKA MONDAY.  THE SURFACE LOW WILL MOVE
NORTHEAST INTO EAST NEBRASKA TONIGHT AND CONTINUE  THROUGH MONDAY.

MODESL SHOW THE BEST LIFT AND MOISTURE OVER THE NORTHERN FA WITH
LESSER AMOUNTS OF MOISTURE SOUTH.  HIGHEST POPS WILL BE IN THE
NORTHWEST FA WITH THE LOWERS POPS IN THE SOUTH. POPS WILL VARY FROM
LIKELY IN THE NORTHWEST TO SLIGHT CHANCE IN THE SOUTH TONIGHT. THE
FORECAST SOUNDING AT YUMA INDICATE THAT IT MIGHT BE COLD ENOUGH FOR
LIGHT SNOW TO MIX IN WITH THE RAIN FOR A FEW HOURS EARLY MONDAY. A
DECREASING MOISTURE TREND CONTINUES MONDAY BUT WITH EVEN LESS
MOISTURE FROM NORTH TO SOUTH.  POPS MONDAY SHOULD RANGE FROM SLIGHT
CHANCE ACROSS MOST OF THE FA WITH CHANCE ACROSS THE NORTHERN FA.

STRONG WIND WILL SLOWLY MIGRATE INTO THE EASTERN FA BY THIS
EVENING WITH WINDY CONDITIONS THROUGH THE NIGHT OVER THE FA. AN
AREA OF STRONG WINDS EXPANDS OVER THE FA MONDAY. WIND HIGHLIGHTS
WILL BE NEEDED AGAIN BUT WILL HOLD OFF ISSUING NOW IN ORDER TO
AVOID CONFUSION WITH HIGHLIGHTS ALREADY IN EFFECT. A HIGH WIND
WARNING MAY BE NEEDED IN THE NORTH AND EASTERN FA AND WIND
ADVISORY IN THE WEST.

MIN TEMPERATURES TONIGHT WILL FALL INTO THE MID AND UPPER 30S IN THE
WEST TO THE LOWER 40S EAST.  MAX TEMPERATURES MONDAY WILL BE IN THE
LOWER TO MID 50S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 104 PM MDT SUN APR 27 2014

ANOTHER VORTICITY LOBE WILL BE ROTATING AROUND THE MAIN UPPER LOW
MONDAY NIGHT AND TUESDAY MORNING...BRINGING SCATTERED RAIN SHOWERS
POSSIBLY MIXED WITH SNOW SHOWERS IN THE WESTERN AREAS WHERE WET
BULB ZERO HEIGHTS WILL BE SUFFICIENTLY LOW. MODELS SHOW A LULL IN
PRECIPITATION CHANCES TUESDAY AFTERNOON AND EVENING...WITH A ONLY
A FEW ISOLATED/WIDELY SCATTERED SHOWERS IN SOUTHWEST NEBRASKA AND
NORTHEAST COLORADO.

WIND WILL BE AN ONGOING CONCERN. VERY WINDY CONDITIONS MONDAY
EVENING WILL ONLY DIMINISH SLIGHTLY THROUGH THE OVERNIGHT HOURS
WITH CORE OF THE LOW LEVEL JET DIRECTLY OVERHEAD. THE STRONGEST
WINDS ON TUESDAY APPEAR THAT THEY WILL BE OVER THE WESTERN HALF OF
THE FORECAST AREA...WITH EITHER A HIGH END WIND ADVISORY OR HIGH
WIND WARNING BEING REQUIRED...GRADUALLY DIMINISHING TUESDAY NIGHT.

THE LATTER PART OF THE WEEK WILL BE COOL...BREEZY...WITH A CHANCE
FOR RAIN SHOWERS AT TIMES. PRIMARY SENSIBLE WEATHER CONCERN DURING
THE EXTENDED FORECAST PERIOD WILL BE WIND ON WEDNESDAY.

ON THE SYNOPTIC SCALE AN UPPER LOW WILL BE OVER THE UPPER MIDWEST
WITH A RIDGE ACROSS THE WEST COAST. THIS WILL RESULT IN PERSISTENT
NORTHWESTERLY FLOW FROM UPPER LEVELS TO THE SURFACE. THIS PATTERN
DOES NOT CHANGE MUCH INTO THE WEEKEND...BASICALLY THE UPPER LOW WILL
DRIFT NORTHEASTWARD WHILE THE RIDGE OVER THE WEST COAST GRADUALLY
WEAKEN AND MOVES EAST SLIGHTLY. THE NORTHWESTERLY FLOW IN PLACE WILL
HELP ADVECT MOISTURE SOUTHWARD DOWN THE HIGH PLAINS AT TIMES...WITH
THE BEST MOISTURE IN PLACE FRIDAY INTO SATURDAY.

WED/THURS...BREEZY WITH MID/HIGH CLOUD COVER AT TIMES. PRECIP
CHANCES ARE NOT GREAT. EARLY WEDNESDAY MORNING THERE COULD BE
SUFFICIENT LOW LEVEL MOISTURE AND SOMEWHAT STEEP LOW LEVEL LAPSE
RATES TO SUPPORT SOME SPRINKLES...BUT NOTHING MORE DUE TO DRY AIR
ABOVE 700MB. /AND THAT IS IF YOU CONSIDER THE OPTIMISTIC GFS...THE
GEM AND ECMWF PAINT A DRIER PICTURE./ ON THURSDAY AFTERNOON THERE IS
MORE MID/HIGH LEVEL MOISTURE AND STEEP LAPSE RATES UP THROUGH 700MB
AND GOOD MODEL AGREEMENT ON SUCH A SOLUTION...BUT WITH LARGE SCALE
SUBSIDENCE IN PLACE ANY SHOWERS WOULD HAVE A HARD TIME
DEVELOPING...NOT TO MENTION THE AMOUNT OF DRY AIR NEAR THE SURFACE
FALLING PRECIPITATION WOULD HAVE TO OVERCOME. WINDS WILL BE MORE OF
A CONCERN WITH BREEZY WINDS BOTH DAYS...THOUGH AT THIS POINT IT
LOOKS LIKE THINGS WILL STAY BELOW ADVISORY-LEVEL CRITERIA. /WIND
ADVISORY IS 3 HOURS SUSTAINED 30 MPH AND/OR A GUST TO 45MPH./ TEMPS
WILL BE COOLER AS NORTH/NORTHWESTERLY WINDS BRING IN COOL AIR AT MID
LEVELS.

FRI/SAT...A BIT WARMER WITH MORE SUNSHINE AND A BETTER CHANCE FOR
SHOWERS. NOT AS BREEZY AS EARLIER IN THE WEEK...WHICH WILL BE A
RELIEF. MOISTURE WILL ADVECT SOUTH DOWN THE HIGH PLAINS INTO THE
REGION WHICH...COMBINED WITH SURFACE HEATING CREATING STEEP LOW
LEVEL LAPSE RATES...WILL PRODUCE A FAVORABLE ENVIRONMENT FOR SOME
LIGHT RAIN SHOWERS. BEST CHANCE LOOKS TO BE LATE FRIDAY AFTERNOON
INTO THE EVENING. LOW/MID LEVEL FLOW STILL OUT OF THE NORTH SO HIGHS
WILL BE DEPENDENT ON SURFACE HEATING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1140 AM MDT SUN APR 27 2014

VFR CONDITIONS WILL DETERIORATE TO MVFR AT KGLD AND KMCK AS
SCATTERED SHOWERS AND THUNDERSTORMS MOVE EAST OF THE ROCKIES THIS
AFTERNOON AND EVENING. THE UPPER LOW WILL MOVE NORTHEAST TONIGHT
AND SHOWERS AND STORMS WILL GRADUALLY DECREASE. KGLD WILL BECOME
VFR AGAIN EARLY MONDAY MORNING. ALTHOUGH SHOWERS SHOULD END AT
KMCK EARLY MONDAY MORNING THE SITE WILL REMAIN MVFR THROUGH THE
END OF THIS FORECAST. STRONG NORTHWEST WIND WILL PREVAIL AT BOTH
SITES THROUGH THE FORECAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 6 AM MDT /7 AM CDT/ MONDAY FOR KSZ001-
     002-013-014-027-028-041-042.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 7 AM CDT MONDAY FOR
     KSZ003-004-015-016-029.

CO...HIGH WIND WARNING UNTIL 6 AM MDT MONDAY FOR COZ090>092.

NE...HIGH WIND WARNING UNTIL 6 AM MDT /7 AM CDT/ MONDAY FOR NEZ079-
     080.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 7 AM CDT MONDAY FOR
     NEZ081.

&&

SHORT TERM...FS
LONG TERM...024
AVIATION...FS
Hazardous weather outlook, Apr 27, 10:41 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT SUN APR 27 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT SUN APR 27 2014 /1141 AM CDT SUN APR 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHWEST WINDS WILL CONTINUE TO SPREAD EAST ACROSS THE TRI
STATE AREA THIS AFTERNOON AND TONIGHT. LOCALIZED VISIBILITIES NEAR
ZERO CANNOT BE RULED OUT WHERE WINDS GUST TO 60 MPH NEAR OPEN
FIELDS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE IN EASTERN
COLORADO AND MOVE INTO SOUTHWEST NEBRASKA AND NORTHWEST KANSAS
THIS AFTERNOON AND TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. HOWEVER...A BRIEF WEAK TORNADO CANNOT BE RULED OUT NEAR
THUNDERSTORMS THIS AFTERNOON IN EASTERN COLORADO AND NORTHWEST
KANSAS...WEST OF HIGHWAY 27.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS WILL CONTINUE THROUGH TUESDAY WITH LOCALIZED
REDUCTIONS IN VISIBILITY DUE TO AREAS OF BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Apr 27, 12:22 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1222 PM MDT SUN APR 27 2014

COZ091-271845-
KIT CARSON COUNTY-
1222 PM MDT SUN APR 27 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR STRATTON...MOVING SOUTHEAST AT 20 MPH.

SPOTTERS REPORTED ROTATION WITH THIS STORM.  A BRIEF WEAK TORNADO IS
POSSIBLE.

WINDS TO 60 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3910 10233 3907 10259 3930 10273 3938 10253
TIME...MOT...LOC 1821Z 327DEG 19KT 3926 10257

STASSER
Local storm report, Apr 27, 12:27 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1227 PM MDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             3 NW JOES               39.68N 102.72W
04/27/2014  E0.25 INCH       YUMA               CO   TRAINED SPOTTER

            COPIOUS AMOUNTS OF PEA SIZED HAIL ACCUMULATING

&&

024
Special weather statement, Apr 27, 12:27 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1227 PM MDT SUN APR 27 2014

COZ090-271900-
YUMA COUNTY-
1227 PM MDT SUN APR 27 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JOES...MOVING SOUTH AT 35 MPH.

STORM SPOTTERS REPORTED LOTS OF ACCUMULATING PEA SIZE HAIL 3 MILES
JOES.  WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3976 10278 3972 10261 3957 10264 3957 10281
      3958 10281
TIME...MOT...LOC 1826Z 013DEG 33KT 3964 10273

STASSER
Special weather statement, Apr 27, 1:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT SUN APR 27 2014

KSZ029-272015-
GOVE-
220 PM CDT SUN APR 27 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED SHOWERS IN GOVE COUNTY...MOVING NORTH AT AROUND 20 MPH.

WINDS TO 55 MPH AND AREAS OF BLOWING DUST WITH REDUCED VISIBILITY
ARE EXPECTED WITH THESE SHOWERS.

THIS INCLUDES INTERSTATE 70 IN NORTHERN GOVE COUNTY.

&&

LAT...LON 3870 10016 3870 10082 3914 10081 3913 10015
TIME...MOT...LOC 1918Z 000DEG 12KT 3894 10053

024
Local storm report, Apr 27, 1:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
141 PM MDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     TSTM WND GST     2 ESE OAKLEY            39.11N 100.82W
04/27/2014  E54 MPH          LOGAN              KS   MESONET

            BLOWING DUST REDUCED VISIBILITY TO 2 MILES.

0105 PM     TSTM WND GST     BURLINGTON              39.31N 102.27W
04/27/2014  M53 MPH          KIT CARSON         CO   ASOS

            BLOWING DUST REDUCED VISIBILITY TO 3 MILES.

&&

ALW
Special weather statement, Apr 27, 1:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT SUN APR 27 2014

KSZ015-272045-
SHERIDAN-
246 PM CDT SUN APR 27 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHERN
SHERIDAN COUNTY...MOVING NORTH AT 20 MPH.

WINDS TO 55 MPH AND AREAS OF BLOWING DUST WITH VISIBILITY REDUCED TO
LESS THAN A MILE ARE POSSIBLE WITH THESE SHOWERS AND THUNDERSTORMS.

&&

LAT...LON 3913 10072 3957 10072 3957 10016 3913 10016
TIME...MOT...LOC 1945Z 191DEG 18KT 3911 10048

024

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 dust storm, 4 high wind. Local standard time, as filed.

High Wind, Cheyenne

When
April 27, 2:00 PM CST to 6:00 PM CST
Where
Cheyenne forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Spotter estimated peak wind gusts of 60 mph along with a dust storm in progress and zero visibility in blowing dirt.

Dust Storm, Cheyenne

When
April 27, 2:00 PM CST to 6:00 PM CST
Where
Cheyenne forecast zone
Reported by
Trained Spotter
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Spotter reported zero visibility in blowing dirt and estimated wind gusts to 60 mph.

High Wind, Sherman

When
April 27, 1:00 PM MST to 5:00 PM MST
Where
Sherman forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Visibility under one mile in blowing dirt. A parking lot light pole was also blown over.

Dust Storm, Sherman

When
April 27, 1:00 PM MST to 5:00 PM MST
Where
Sherman forecast zone
Reported by
Emergency Manager
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Zero visibility on the Sherman-Cheyenne county line on Highway 27.

High Wind, Thomas

When
April 27, 2:00 PM CST to 6:00 PM CST
Where
Thomas forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Mesonet site 2 miles NW of Colby. Two mile visibility reported in Colby.

Dust Storm, Thomas

When
April 27, 2:00 PM CST to 6:00 PM CST
Where
Thomas forecast zone
Reported by
NWS Employee
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Zero visibility in blowing dirt on Interstate 70 at MM45 (Levant exit).

High Wind, Wallace

When
April 27, 1:00 PM MST to 5:00 PM MST
Where
Wallace forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Mesonet site located 8 miles SSE of Sharon Springs.

Dust Storm, Wallace

When
April 27, 1:00 PM MST to 5:00 PM MST
Where
Wallace forecast zone
Reported by
Official NWS Observations
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Zero visibility estimated from neighboring visibility reports and dirt plumes noted on visible satellite imagery.

Dust Storm, Logan

When
April 27, 2:00 PM CST to 6:00 PM CST
Where
Logan forecast zone
Reported by
Emergency Manager
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Near zero visibility reported in the Page City area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513885, 513886, 513887, 513888, 513889, 513890, 513891, 513892, 513893.